South Dakota, 2012

Drought in South Dakota, November 1 to 30, 2012

November 1 to 30, 2012 · NWS ABR · 24 events in 24 counties and zones

Drought conditions expanded and worsened throughout November across central and northeast South Dakota. Exceptional to extreme drought conditions covered much of central and north central South Dakota by the end of November.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Drought conditions expanded and worsened throughout November across central and northeast South Dakota. Exceptional to extreme drought conditions covered much of central and north central South Dakota by the end of November. There was also an area of extreme drought conditions felt across east central South Dakota including the counties of Grant, Deuel, eastern Codington, and eastern Hamlin. Severe drought conditions covered much of the rest of the region except for Day and Marshall counties. On average, calculated soil moisture anomalies were showing deficits from 3 to 6 inches. Winter wheat continued to suffer as a result of the drought. The grassland fire danger also continued to be an issue throughout November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 31, 5:36 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Oct 31, 5:36 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED OCT 31 2012

.UPDATE...
INCREASED CLOUD COVER OVERNIGHT AS LATEST SATELLITE IMAGES SHOW A
SWATH OF STRATUS THAT IS MOVING DOWN FROM ND. OTHERWISE FORECAST
APPEARS TO BE ON TRACK AND NO FURTHER CHANGES WERE MADE.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY MORNING
CURRENT SURFACE ANALYSIS SHOWS THE APPROACHING COLD FRONT
EXTENDING ACROSS FAR NORTHEAST NORTH DAKOTA DOWN THROUGH SOUTHEAST
MONTANA. THIS FEATURE WILL CONTINUE TO WORK ITS WAY SOUTH AND EAST
TONIGHT. HIGH CLOUDS CONTINUE TO BE POSITIONED ACROSS CENTRAL
SOUTH DAKOTA AND AHEAD OF THE COLD FRONT. LOWER CLOUDS BEHIND THE
FRONT WILL WORK THEIR WAY INTO THE NORTHERN CWA LATER TONIGHT.
WHILE THE REGION WILL BE UNDER COLD AIR ADVECTION TONIGHT...CLOUD COVER
AND 5 TO 10 MPH WINDS SHOULD KEEP TEMPERATURES FROM BOTTOMING OUT
ACROSS THE NORTHEAST. FURTHER WEST...WINDS WILL BE LIGHTER...AND
THE MET GUIDANCE IS SUGGESTING PATCHY FOG DEVELOPMENT. GIVEN CLOUD
COVER OVERNIGHT...NOT CONFIDENT THAT THIS WILL OCCUR...SO NOTHING
IS MENTIONED IN THE FORECAST AT THIS TIME.

HIGH PRESSURE WILL BE THE MAIN FEATURE ON THURSDAY. TEMPERATURES
WILL BE RELATIVELY COOLER...BUT WILL STILL MAINTAIN NEAR TO
SLIGHTLY BELOW NORMAL VALUES. BY FRIDAY THE NEXT LOW PRESSURE
SYSTEM MOVES INTO THE NORTHERN PLAINS. THERE ARE STILL SOME MODEL
DIFFERENCES IN THE PLACEMENT OF THE UPPER LOW WITH THIS
SYSTEM...HOWEVER IT LOOKS AS THOUGH THE BEST SYNOPTIC FORCING IS
GOING TO REMAIN OVER NORTH DAKOTA. TRIMMED POPS BACK TO INCLUDE JUST
THE FAR NORTHERN CWA FOR FRIDAY AND SATURDAY MORNING. ALSO LEFT
THE RAIN OR SNOW MENTION IN THE WX GRIDS FOR EARLY SATURDAY
MORNING.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
AN UPPER LEVEL SHORTWAVE WILL TRACK FROM NORTH DAKOTA TO SOUTHERN
MINNESOTA SATURDAY AND SATURDAY NIGHT...THEN CONTINUES TO DROP
SOUTHEAST OF THE REGION AS HIGH PRESSURE BUILDS OVER THE WESTERN
PART OF THE COUNTRY. NORTHWESTERLY FLOW WILL BE DOMINANT SUNDAY
THROUGH THE END OF THE PERIOD. A WEAK SURFACE FRONT WILL TRACK
ACROSS THE AREA EARLY IN THE PERIOD...BUT CURRENT MODEL RUNS ARE
IN GOOD AGREEMENT THAT ANY PRECIPITATION ASSOCIATED WITH IT WILL
REMAIN TO THE NORTH AND EAST OF THE CWA. HIGH PRESSURE THEN
SETTLES IN OVER THE AREA THROUGH THE DAY MONDAY BEFORE A FRONTAL
BOUNDARY ASSOCIATED WITH LOW PRESSURE CENTERED OVER CENTRAL CANADA
APPROACHES THE REGION. THIS FRONT LOOKS TO TRACK ACROSS THE CWA
MONDAY NIGHT...AND DUE TO LACK OF MOISTURE AND UPPER
SUPPORT...LOOKS TO MOVE THROUGH DRY. HIGH PRESSURE NOSES BACK DOWN
OVER THE AREA TUESDAY AND WEDNESDAY.

SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED OVER THE WEEKEND
WITH MORE CLOUD COVER ASSOCIATED WITH THE UPPER LOW. TEMPERATURES
REBOUND BACK TO NEAR TO SLIGHTLY ABOVE NORMAL ON MONDAY AS WAA
SETS UP AHEAD OF THE FRONT...BEFORE COOLING BACK OFF UNDER THE
SURFACE HIGH TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR STRATUS IS BEGINNING TO CREEP INTO THE CWA FROM NORTH DAKOTA
THIS EVENING. HAVE DROPPED ALL SITES DOWN TO MVFR AT SOME POINT
TONIGHT. CONDITIONS ARE EXPECTED TO IMPROVE BY 13Z IN THE WEST AND
BY 16Z IN THE EAST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 31, 3:03 AM CST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT WED OCT 31 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT WED OCT 31 2012 /303 AM MDT WED OCT 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Jones

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Stanley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Dewey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Corson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Campbell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Edmunds

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hyde

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Brown

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Spink

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, Clark

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Roberts

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Drought, Grant

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Drought, Codington

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Codington forecast zone
Reported by
Drought Monitor
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Hamlin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Deuel

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421144, 421145, 421146, 421147, 421148, 421149, 421150, 421151, 421152, 421153, 421154, 421155, 421156, 421157, 421158, 421159, 421160, 421161, 421162, 421163, 421164, 421165, 421166, 421167.